Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 160, NWS Albuquerque, NM

September 18, 2002Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 18, 2002, 3:29 PM MDT for Roosevelt County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 3:29 PM MDT (21:29 UTC)
Expired
Sep 18, 2002, 4:15 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS55 KABQ 182129
SVRABQ
NMC041-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 415 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PORTALES...MOVING 
NORTHEAST AT   45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER PORTALES AT 335 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3430 10351 3386 10350 3401 10304 3430 10304

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:10 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 18, 2:10 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT WED SEP 18 2002

SHARP...VIGOROUS TROUGH SWINGS THROUGH THE AREA TONIGHT WITH PLENTY
OF WIND...RAIN...COOLER TEMPS...AND EVEN SOME HIGH EVEVATION SNOWS.
IMPROVING TOMORROW MOST AREAS BUT QUITE COOL...THEN MOSTLY DRY AND
WARMER FROM FRI THROUGH THE MIDDLE OF NEXT WEEK.

FIRST THE WIND. WILL LET CURRENT WIND ADVISORY DIE A NATURAL DEATH
THIS PM AND WILL NOT REISSUE FOR THIS EVE...ALTHOUGH COULD BE A FEW
LOCATIONS REACH CRITERIA BRIEFLY. MAIN CONCERN WILL BE TONIGHT OVER
THE E...WITH AND FOR A EW HOURS BEHIND PASSAGE OF COLD FRONT. BELIEVE
FOR THE MOST PART WINDS REMAIN JUST BELOW CRITERIA SO WILL HOLD OFF ON
ADVISORY. WINDS UPSTREAM IN ERN CO AND WY...AND WRN NB AND KS HAVE
BEEN JUST BELOW OUR CRITERIA. WINDS DO PICK UP AT 700MB TONIGHT BUT
MAY NOT ALL MIX DOWN. WILL KEEP IT WINDY FOR AT LEAST PART OF THU IN
THE E. MORE TRANQUIL FRI AND BEYOND.

NOW PRECIP. VERY ACTIVE ALL OF THE CWA NOW EXCEPT FAR S AND E AND
ENTIRE AREA IN FOR SOME PRECIP TONIGHT. ALL MODELS PINPOINT THE NE
FOR THE MOST RAINFALL AND AGREE WITH THIS. CATEGORICAL POPS THIS
AREA WITH LIKELY POPS NC MOUNTAINS AND EC PLAINS...CHANCE POPS
ELSEWHERE. PRECIP TO CHANGE OVER TO SNOW NRN MOUNTAINS ABOVE 8500
FEET WITH A FEW INCHES ACCUMULATION LIKELY ABOVE 9500 FEET. PRECIP
LINGERS INTO THU ACROSS THE E. DRY FRI INTO EARLY NEXT WEEK WITH
SLIGHT CHANCE POPS IN THE NC AND NE FOR TUE AND WED AHEAD OF THEN
BEHIND ANOTHER COLD FRONT.

FINALLY TEMPS. A SHARP CHANGE TO COOLER TONIGHT ALL BUT FAR SE AND
MUCH COOLER THU OVER THE S AND E. MOST IMPRESSIVE WILL BE FROM ABOUT
TCC TO ROW WITH 20-25 DEGREES OF COOLING. CHILLY THU NIGHT THEN TEMPS
REBOUND FRI PM AND SHOULD BE NEAR NORMAL THROUGH THE REST OF THE
FORECAST PERIOD. EXCEPTION MAY BE THE NE TUE AND E WED AS ANOTHER
COLD FRONT MAY DROP S OVER THIS AREA.

ABQ BU 051/073 050/078 054 40410
SAF BU 043/068 039/075 043 40510
TCC EU 051/065 048/079 053 40630

.ABQ...NONE.

CHJ

In the hours before

Special weather statement, Sep 18, 10:58 AM MDT, 4 hours 31 minutes before
NMZ001>021-026-181630-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT WED SEP 18 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS CENTRAL AND NORTHERN
NEW MEXICO TODAY INTO TONIGHT. A FEW OF THE STORMS COULD APPROACH
SEVERE LIMITS...MAINLY ACROSS NORTHCENTRAL AND NORTHWEST NEW
MEXICO...PRODUCING HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO
AROUND 55 MPH.

BURNED AREA RAIN OUTLOOK...THUNDERSTORMS WHICH DO DEVELOP WILL MOVE
TOWARD THE EAST-NORTHEAST AT SPEEDS OF 30 TO 40 MPH.  ALTHOUGH BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE...THE FAST MOVEMENT OF THE STORMS
WILL LIMIT THEIR POTENTIAL TO PRODUCE FLASH FLOODING AT ANY ONE
LOCATION.

WEATHER SYNOPSIS...A STRONG UPPER LEVEL STORM SYSTEM OVER THE GREAT
BASIN WILL CONTINUE TO STRENGTHEN AS IT DROPS SOUTHEASTWARD TOWARD
THE FOUR CORNERS BY MIDDAY.  THE UPPER LEVEL TROUGH WILL THEN PASS
OVER NEW MEXICO TONIGHT BEFORE EXITING THE STATE BY AROUND MIDDAY
THURSDAY. THIS SYSTEM WILL BRING A SIGNIFICANT CHANGE IN THE WEATHER
WITH MUCH COOLER AIR FILTERING SOUTHWARD ACROSS THE AREA BY THURSDAY.

SPOTTER ACTIVATION...IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

**** SERVICE CHANGE REMINDER ****
ON TUESDAY OCTOBER 1 2002 AT 0400 COORDINATED UNIVERSAL TIME
/UTC/...NWS ALBUQUERQUE IN ADDITION TO THE OTHER WEATHER FORECAST
OFFICES LISTED BELOW WILL BEGIN ISSUING THE OPERATIONAL DAILY TEXT
PRODUCT CALLED THE HAZARDOUS WEATHER OUTLOOK /HWO/. THIS NEW HWO
PRODUCT WILL REPLACE THIS CURRENT HAZARDOUS WEATHER OUTLOOK ISSUED AS
THE /SPS/ PRODUCT.

CUSTOMERS WHO WISH TO CONTINUE TO RECEIVE THE HAZARDOUS WEATHER
OUTLOOK FOR NEW MEXICO SHOULD ADD THE COMMUNICATIONS IDENTIFIERS
SHOWN BELOW TO THE APPROPRIATE DATABASES.

ISSUING OFFICE       WMO HEADING  AWIPS ID
WFO ALBUQUERQUE NM   FLUS45 KABQ  HWOABQ   NORTHERN-CENTRAL NEW MEXICO
WFO EL PASO TX       FLUS44 KEPZ  HWOELP   SOUTH-SOUTHWEST NEW MEXICO
WFO MIDLAND TX       FLUS44 KMAF  HWOMAF   SOUTHEAST NEW MEXICO
**** END ****
Special weather statement, Sep 18, 3:09 PM MDT, 20 minutes before
NMZ001>021-026-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT WED SEP 18 2002

...WIND...RAIN...SNOW...AND COOLER TEMPERATURES FOR NEW MEXICO...

A FALL-LIKE STORM CURRENTLY STRENGTHENING OVER SOUTHWEST COLORADO
WILL CONTINUE TO MOVE SOUTHEAST...ACROSS NEW MEXICO TONIGHT AND EXIT
INTO THE TEXAS PANHANDLE LATE THURSDAY MORNING. MUCH NEEDED RAIN HAS
FALLEN ACROSS CENTRAL AND NORTHERN PORTIONS OF THE STATE AND MORE
IS ON THE WAY LATER TODAY AND TONIGHT...AS A LARGE AREA OF RAIN WITH
EMBEDDED SHOWERS AND THUNDERSTORMS MOVES INTO THE SOUTHERN HALF. A
SECONDARY PUSH OF COOL AIR WILL MOVE INTO THE NORTHEAST LATER TODAY
AND THEN DOWN THE PLAINS TONIGHT. AT THE SAME TIME...THE MAIN
ENERGY FROM THIS STORM WILL BE MOVING SOUTHEAST ACROSS THE STATE...
LEADING TO PERIODS OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS
ACROSS ALL OF THE NORTHEAST. SNOW LEVELS ACROSS THE NORTHERN
MOUNTAINS WILL LOWER TO NEAR 9000 FEET...WITH ACCUMULATIONS OF A FEW
INCHES POSSIBLE ABOVE THE SNOW LEVEL. A MIX OF RAIN AND SNOW IS
LIKELY BETWEEN 8000 AND 9000 FEET.

WINDS ARE THE OTHER BIG STORY AS THIS COLD FRONT MOVES SOUTH ACROSS
THE STATE. SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE ON THE ORDER
OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH THIS AFTERNOON AND
EVENING. THEN LATER...AFTER THE COLD FRONT HAS PUSHED INTO TEXAS...
NORTHWEST WINDS OF 20 TO 30 MPH WILL BE COMMON. WINDS ACROSS THE
NORTHEAST WILL TURN NORTH AT 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH
AS WELL...ONCE THE AFOREMENTIONED SECONDARY PUSH OF COOL AIR COMES
DOWN.

LOWS THURSDAY NIGHT WILL BE QUITE CHILLY WITH 30S AND
40S COMMON. SUNSHINE AND WARMER TEMPERATURES WILL RETURN FRIDAY.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.